FDA Warns of Potential of Serious Side Effects with Topical Numbing Agents

By Todd Neale, Staff Writer
MedPage Today

ROCKVILLE, Md., Jan. 16 — The FDA has issued a second warning about the potential dangers of using topical anesthetics for relieving pain from medical tests and conditions.

The latest advisory was prompted by a report last summer on the results of a randomized trial evaluating the use of lidocaine for the pain and discomfort of mammography…

The agency said that some of the topical medication can pass into the blood stream upon application.

Under certain circumstances — if a large area of skin is covered, the drug is applied to broken skin, or skin temperature increases — the amount of medication entering the blood stream may be toxic, causing irregular heartbeat, seizures, breathing difficulties, coma, and death, the agency said.

This latest warning repeats the concerns of an advisory issued in February 2007 following the deaths of two women, ages 22 and 25, who applied topical anesthetics to their legs and covered them in plastic wrap to numb the anticipated pain of laser hair removal.

Both women had seizures, fell into a coma, and subsequently died because of the drugs’ toxic effects.

The drugs involved were lidocaine and tetracaine.

The FDA advised physicians to determine whether a topical anesthetic would create the necessary pain relief when considering its use for any purpose and whether an alternate treatment would be as effective.

If a topical anesthetic is determined to be the best choice, the agency recommended using the lowest amounts possible, applying the medications as sparingly as possible, avoiding broken or irritated skin, and being aware that wrapping or applying heat to the areas treated with the medications can increase the risk of serious side effects. More…

PainCareMD